Tennessee, 2024

Damaging Winds in Tennessee, June 16, 2024

June 16, 2024 · NWS OHX · 2 events in 2 counties and zones

A traditional summertime pattern set up over Middle Tennessee on June 16, 2024. While these pop-up thunderstorms were generally non-severe, a couple of them briefly became strong, downing trees, tree limbs, and power lines around the Nashville metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A traditional summertime pattern set up over Middle Tennessee on June 16, 2024. While these pop-up thunderstorms were generally non-severe, a couple of them briefly became strong, downing trees, tree limbs, and power lines around the Nashville metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 16, 10:56 AM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 16, 10:56 AM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1156 AM CDT Sun Jun 16 2024

...New AVIATION...

.SHORT TERM...
(Rest of today through Monday)
Issued at 1048 AM CDT Sun Jun 16 2024

Satellite imagery this afternoon shows the center of a strong
high pressure system to our east. This eastward shift has allowed
surface winds to become southerly, and temperatures are already
toasty late this morning with current readings in the upper-80s to
low-90s. These temperatures will continue to warm this afternoon,
eventually making it into the mid and upper-90s. While a couple
locations will get close, chances of hitting 100 remain low (10-30
percent) although it won't feel like it with heat index values
around 100 to 104 degrees.

With an increase in moisture today, chances for afternoon
thunderstorms will also trend up. These pop-up thunderstorms will
be disorganized with severe thunderstorms not expected. However,
as is usually the case with summertime convection, any
thunderstorm may be capable of producing locally heavy rainfall,
gusty winds, and frequent lightning. Thunderstorm coverage will
diminish after sunset with the loss of daytime heating.

A very similar pattern sets up on Monday as the high pressure
remains centered to our east over the Carolinas. Temperatures will
again warm up into the mid-90s, and hit-and-miss thunderstorms
will develop in the afternoon before diminishing again after
sunset.

&&

.LONG TERM...
(Monday Night through next Sunday)
Issued at 1048 AM CDT Sun Jun 16 2024

Much of the upcoming week looks to be quiet with mainly the heat
to talk about. The strong high pressure becomes centered over the
mid-Atlantic states, but it will be strong enough to extinguish
our own precipitation chances for several days. Tuesday through at
least Thursday look rain-free with daily highs consistently
staying in the 90s. For our next chance of rain, we'll have to
look ahead to next weekend as models are showing the possibility
of a weak disturbance off the eastern coast of Florida that may
track west-northwest into the southeastern US as the
aforementioned high moves back towards the south. Confidence is
low on if this develops and exact timing of any rain, but it's
enough for low rain chances (20-40 percent) Saturday and Sunday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1148 AM CDT Sun Jun 16 2024

The majority of the period should be VFR with light winds and
mostly clear skies. This afternoon some scattered storms may
develop, which could produce vicinity storms at any terminal. Any
storms should die down by 02Z and leave conditions quiet
overnight tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      98  74  94  75 /  20  20  30  20
Clarksville    95  73  91  73 /  10  10  30  20
Crossville     89  68  88  68 /  40  20  30  10
Columbia       96  72  93  73 /  20  20  30  20
Cookeville     91  71  90  72 /  40  20  30  10
Jamestown      90  69  90  70 /  30  20  30  10
Lawrenceburg   95  71  92  72 /  20  20  30  20
Murfreesboro   96  73  95  73 /  30  30  30  20
Waverly        96  73  91  73 /  20  10  40  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Unger
LONG TERM....Unger
AVIATION.....Whitehead

In the hours before

Special weather statement, Jun 16, 2:07 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Nashville TN
307 PM CDT Sun Jun 16 2024

TNZ032-064-065-162030-
Putnam TN-De Kalb TN-White TN-
307 PM CDT Sun Jun 16 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL DE KALB...
NORTHWESTERN WHITE AND SOUTHWESTERN PUTNAM COUNTIES THROUGH 330 PM
CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Smithville. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Burgess Falls State Park, Hamptons Crossroads, and Bakers Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3587 8564 3592 8575 3612 8565 3604 8547
TIME...MOT...LOC 2006Z 209DEG 3KT 3596 8566

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

27
Special weather statement, Jun 16, 2:14 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
314 PM CDT Sun Jun 16 2024

TNZ080-162045-
Van Buren TN-
314 PM CDT Sun Jun 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN VAN BUREN COUNTY
THROUGH 345 PM CDT...

At 314 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spencer. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Spencer and Fall Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3576 8527 3575 8526 3575 8527 3562 8539
      3568 8549 3582 8543 3580 8537 3581 8531
      3580 8528 3579 8527 3578 8527 3578 8526
      3576 8525
TIME...MOT...LOC 2014Z 209DEG 3KT 3572 8540

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

27
Special weather statement, Jun 16, 2:23 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
323 PM CDT Sun Jun 16 2024

TNZ008-027-162100-
Davidson TN-Sumner TN-
323 PM CDT Sun Jun 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DAVIDSON AND
SOUTHWESTERN SUMNER COUNTIES THROUGH 400 PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm over
Old Hickory, or 10 miles northeast of Nashville, moving north at 15
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gallatin, Madison, Hendersonville, Goodlettsville, White House,
Millersville, Lakewood, Hermitage, Old Hickory, and Green Hill.

This includes the following highways...
 Interstate 65 between mile markers 89 and 103.
 Interstate 24 between mile markers 43 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3639 8647 3630 8654 3632 8654 3631 8656
      3628 8656 3626 8657 3625 8659 3623 8659
      3618 8663 3623 8679 3642 8673 3642 8672
      3641 8669 3642 8670 3645 8668
TIME...MOT...LOC 2022Z 198DEG 14KT 3629 8667

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

27

The radar

The Nashville radar (KOHX), 20 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
June 16, 2:25 PM CST
Where
Davidson County, 1 mi W of Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
36.250, -86.788

Several trees, tree limbs, and power lines were downed in the north Inglewood and Madison areas, including on West Marathona Road, Brush Hill Road, and Winding Way. Damages are a rough estimate.

Thunderstorm Wind, Williamson

When
June 16, 5:12 PM CST
Where
Williamson County, 3.5 mi N of Mallorys
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.000, -86.790

A few tree limbs and a power line were downed in the Brentwood and Crieve Hall areas. Damages are a rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175113, 1175117.